Format

Send to

Choose Destination
Chest. 2006 Jan;129(1 Suppl):169S-173S. doi: 10.1378/chest.129.1_suppl.169S.

Angiotensin-converting enzyme inhibitor-induced cough: ACCP evidence-based clinical practice guidelines.

Abstract

BACKGROUND:

A dry, persistent cough is a well-described class effect of the angiotensin-converting enzyme (ACE) inhibitor medications. The mechanism of ACE inhibitor-induced cough remains unresolved, but likely involves the protussive mediators bradykinin and substance P, agents that are degraded by ACE and therefore accumulate in the upper respiratory tract or lung when the enzyme is inhibited, and prostaglandins, the production of which may be stimulated by bradykinin.

METHODS:

Data for this review were obtained from a National Library of Medicine (PubMed) search, which was performed in May 2004, of the literature published in the English language from 1985 to 2004, using the search terms "angiotensin-converting enzyme," "angiotensin converting enzyme inhibitors," and "cough."

RESULTS:

The incidence of ACE inhibitor-induced cough has been reported to be in the range of 5 to 35% among patients treated with these agents. However, a much lower incidence has been described in studies of patients presenting for the evaluation of chronic cough. The onset of ACE inhibitor-induced cough ranges from within hours of the first dose to months after the initiation of therapy. Resolution typically occurs within 1 to 4 weeks after the cessation of therapy, but cough may linger for up to 3 months. The only uniformly effective treatment for ACE inhibitor-induced cough is the cessation of treatment with the offending agent. The incidence of cough associated with therapy with angiotensin-receptor blockers appears to be similar to that of the control drug. In a minority of patients, cough will not recur after the reintroduction of ACE inhibitor therapy.

CONCLUSIONS:

In a patient with chronic cough, ACE inhibitors should be considered as wholly or partially causative, regardless of the temporal relation between the initiation of ACE inhibitor therapy and the onset of cough. Although the cessation of therapy is the only uniformly effective treatment for ACE inhibitor-induced cough, some pharmacologic agents have been shown to attenuate the cough.

PMID:
16428706
DOI:
10.1378/chest.129.1_suppl.169S
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center